Georgia, 2022Damaging Winds in Georgia, January 9, 2022
January 9, 2022 · NWS FFC · 5 events in 3 counties and zones
Scattered strong thunderstorms brought sporadic wind damage to the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong thunderstorms brought sporadic wind damage to the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 9, 2:25 PM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Jan 9, 2:25 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
225 PM EST Sun Jan 9 2022
.SHORT TERM /Tonight through Monday Night/...
Active weather day ahead for the CWA as frontal system continues to
trek across the SE, with ongoing showers across portions of NW GA.
Another battle in store in the saga that is the wedge vs warm front,
with the warm front situated on a line from Newnan to Covington over
to Gibson. South of this line, temps are moderate in the mid 60s-low
70s, with Tds in the upper 50s. Although lacking in SBCAPE, still
have marginal MU/MLCAPE across portions of west Central Georgia.
Although not expecting a widespread severe weather event, given the
instability and slightly increased SRH and Bulk shear in place, in
agreement with what SPC has outlined for east-central GA with a
Marginal Risk of severe storms with 2% Tor risk. This risk area
could expand if WAA increases rich Gulf moisture flow and spreads
more northward.
Shifting to N GA, QPF values have decreased ever so slightly, down
to around 1.0", before tapering off to around 0.50" or less for much
of central GA. Given the already saturated soils from previous
events and PWATS approaching the climatological max moving average
for January, a Marginal risk for Excessive Rainfall was introduced
for much of N and NW GA. Given orientation of flow and already
ongoing showers across the area, will need to continue to monitor
for potential flash flood risk.
Morgan
.LONG TERM /Tuesday through Sunday/...
Dry and cool conditions will prevail Tuesday ahead of an approaching
shortwave that will likely just increase clouds across the area on
Wednesday (at this time, no precip). Following this wave passing by,
dry weather will continue toward the end of the work week with
temperatures rebounding back to near, or slightly above normal ahead
of the next system that is poised to affect the area by the weekend.
With this next weekend's system, medium range models are in decent
agreement on timing (NBM appears a little quicker than raw GFS or
ECMWF soln/s). The 12z/09 Euro appears deeper with upr low digging
across the Lower MS River Valley Saturday, perhaps trapping enough
cold air across the higher elevations of north GA where a RA/SN mix
could occur. Something to watch at this point given its proximity to
the current day. No other major changes from the previous "extended"
forecast.
DJN.83
&&
.AVIATION...
18Z Update...
Mostly low-end MVFR around metro TAF sites with -RA moving across
northern metro TAF sites at this time, expecting this trend to
continue, encroaching on KATL with a wind shift to the SW around
20z. -TSRA possible this evening between 23-03z for KATL as
frontal system approaches the area with another wind shift to the
NW by 04z. Cigs should drop to IFR around 00-03z, before slowly
improving to MVFR around 05z, then going VFR by 08-10z. Gusts up
to 20kts from the NW possible at 05z through the rest of the TAF
period.
//ATL Confidence...18Z Update...
Medium confidence on all elements
Morgan
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 41 54 28 47 / 80 0 0 0
Atlanta 35 49 28 47 / 80 0 0 0
Blairsville 28 44 21 45 / 80 0 0 0
Cartersville 31 47 25 47 / 80 0 0 0
Columbus 41 55 30 52 / 80 0 0 0
Gainesville 36 50 28 46 / 80 0 0 0
Macon 46 56 30 52 / 80 5 0 0
Rome 32 49 26 48 / 70 0 0 0
Peachtree City 35 51 27 48 / 80 0 0 0
Vidalia 52 58 33 52 / 60 20 0 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Morgan
LONG TERM....DJN.83
AVIATION...Morgan
Hazardous weather outlook, Jan 9, 11:25 AM EST, 4 hours 55 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
1125 AM EST Sun Jan 9 2022
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1125 AM EST Sun Jan 9 2022
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This afternoon and Tonight...
Showers and a few thunderstorms will push across north and central
Georgia through this evening. The overall threat for severe weather
is low, but a few stronger storms will be possible later this
afternoon into the evening, especially south of I-20. Heavy rain and
brief gusty to strong winds will be the primary threats. Any threat
for severe weather will end after midnight across central Georgia.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
No other hazardous weather is expected the rest of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jan 9, 3:26 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
326 PM EST Sun Jan 9 2022
GAZ041-042-092100-
Haralson GA-Carroll GA-
326 PM EST Sun Jan 9 2022
...A strong thunderstorm will impact portions of Haralson and
northwestern Carroll Counties through 400 PM EST...
At 325 PM EST, a strong thunderstorm was over Edwardsville, or near
Heflin, moving east at 60 mph.
HAZARD...40 mph wind and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Buchanan, Bremen, Temple, Tallapoosa, Mount Zion, Waco, Abilene,
Draketown, Eubank Lake and Bowdon Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3391 8514 3390 8504 3363 8504 3359 8532
3383 8537
TIME...MOT...LOC 2025Z 256DEG 51KT 3367 8550
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThunderstorm Wind, Coweta
- When
- January 9, 4:20 PM EST to 4:25 PM EST
- Where
- Coweta County, 2.82 mi SSE of Roscoe
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 33.460, -84.810
Report of trees down in north Newnan on North Coalson Ct off Roscoe Rd.
Thunderstorm Wind, Coweta
- When
- January 9, 4:25 PM EST to 4:30 PM EST
- Where
- Coweta County, 2.82 mi SSE of Roscoe
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 33.460, -84.810
Trees snapped or uprooted near Coalson Court and Rudders Crossing.
Thunderstorm Wind, Coweta
- When
- January 9, 4:28 PM EST to 4:33 PM EST
- Where
- Coweta County, 2.7 mi NW of Madras
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 33.460, -84.760
Individual called about strong winds near Inland circle at Lake Redwine causing tree damage, power outages, knocking over a basketball goal, and tossing kayaks into the air.
Thunderstorm Wind, Meriwether
- When
- January 9, 4:40 PM EST to 4:45 PM EST
- Where
- Meriwether County, 0.69 mi N of St Marks
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.130, -84.830
Tree down across Highway 100 roughly 2.5 miles southeast of Lone Oak Road and Highway 54.
Thunderstorm Wind, Putnam
- When
- January 9, 6:19 PM EST to 6:24 PM EST
- Where
- Putnam County, 1.87 mi WSW of Dennis
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 33.210, -83.380
Tree reported down on power line on Little River Court near Little River Trail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, January 9, 20226 injured · $1.5 million · EF2 · 7 events
- Dense Fog in California, January 9 to 10, 2022$60,000 · 7 events
- Winter Weather in New York, January 9, 202227 events
- Flash Flood and Flooding in Kentucky, January 9 to 15, 20221 injured · 7 events
- Winter Weather in Maryland, January 9, 202213 events
- High Surf in Hawaii, January 9 to 12, 202213 events
- Ice Storm and Winter Weather in Pennsylvania, January 9, 202212 events
- Winter Weather in Pennsylvania, January 9, 20227 events
- Winter Weather in Virginia, January 9, 20227 events
- Winter Weather in Pennsylvania, January 9, 20227 events
- Tornadoes and Hail in Alabama, January 9, 2022EF0 · 7 events
- Winter Storm and Extreme Cold in Michigan, January 9 to 10, 20226 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006043, 1006044, 1006045, 1006046, 1006047.